Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What type of diarrhea is this?
Jul 19, 2000

03/99 tested positive: VL 49,000 and CD4 183 (15%). Mostly asymptomatic, except for molluscum contagiosum and zoster once. 04/99 began HAART: 3tc, abacavir, efavirenz 03/00 increasingly good results: VL <13 and CD4 427 (25%) 06/00 things have gotten a little worse: VL 125 and CD4 350 (26%) 07/00 In the past couple of days I've come down with bloating, cramps and frequent bowel movements (10 times per day), loose but not entirely watery, rather mucilaginous and yellowish in color. I had 101-degree fever for 24 hours, then it was gone. Called my doctor who says with cramps one shouldn't worry as it may just be some minor food poisoning. According to him, only diarrhea WITHOUT cramps is a sign of a serious OI. Still -- given the recent worsening of the numbers -- I'm worried, especially because I've had several oro-anal contacts in the past couple of weeks (told my doctor who said he'll test me for parasites on the next visit but didn't seem too concerned). BTW I have been vaccinated against both HepA and HepB. I know this may sound like a minor symptom but given my HIV status it concerns me :-) Thanks for the steadily good work and availability.

Response from Dr. Feinberg

It's impossible to know for certain without a stool test, but the 'bad' diarrheal OIs tend to happen at CD4 cell counts much lower than yours. You may well have picked up some germ from sexual contact or from food. If your symptoms persist or you see blood in your stool, then go see your doctor for the appropriate stool tests.


Previous
Side Effects
Next
Resistant thrush with multiple OI's

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement